Alert archive / South Dakota / Tornado Warnings in 2008

Tornado Warning 46, NWS Sioux Falls, SD

June 27, 2008Hutchinson County, McCook County, Turner County, South Dakota

NWS Sioux Falls, SD issued this tornado warning at Jun 27, 2008, 1:59 AM CDT for Hutchinson County, McCook County, Turner County, South Dakota. It was in force for 13 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2008, 1:59 AM CDT (06:59 UTC)
Expired
Jun 27, 2008, 2:12 AM CDT
In force
13 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Hutchinson County, SD, McCook County, SD, Turner County, SD

The radar

The Sioux Falls radar (KFSD), 49 km from the middle of the area, began a volume at 07:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 2:20 AM CDTHAIL 0.881 Sse Dolton, SDSOME DAMAGE TO CROPS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 9:46 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2008-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2008-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-215 J/kg
Mixed-layer LCL
1702 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KFSD 270659
TORFSD
SDC067-087-125-270730-
/O.NEW.KFSD.TO.W.0046.080627T0659Z-080627T0730Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
159 AM CDT FRI JUN 27 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN HUTCHINSON COUNTY IN SOUTHEAST SOUTH DAKOTA
  SOUTH CENTRAL MCCOOK COUNTY IN SOUTHEAST SOUTH DAKOTA
  EXTREME NORTHWESTERN TURNER COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 230 AM CDT

* AT 159 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 5 MILES WEST OF
  DOLTON...OR 18 MILES WEST OF PARKER...MOVING EAST AT 26 MPH.

* THE TORNADO WILL BE NEAR...
   DOLTON AROUND 205 AM CDT...
   CANISTOTA AROUND 220 AM CDT...
   CANISTOTA AROUND 225 AM CDT...

TAKE COVER NOW. TORNADOES AT NIGHT ARE EXTREMELY DANGEROUS. DO NOT
WAIT UNTIL YOU SEE OR HEAR THE TORNADO. IT MAY BE TOO LATE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT FRIDAY MORNING FOR
SOUTHEASTERN SOUTH DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS
IN EFFECT UNTIL 500 AM CDT FRIDAY MORNING FOR NORTHWEST IOWA AND
SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH
DAKOTA.

LAT...LON 4364 9724 4348 9724 4347 9747 4351 9749
TIME...MOT...LOC 0659Z 249DEG 22KT 4349 9745

$$

CJ
1 follow-up statement
000 
WWUS53 KFSD 270712
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
211 AM CDT FRI JUN 27 2008

SDC067-087-125-270721-
/O.CAN.KFSD.TO.W.0046.000000T0000Z-080627T0730Z/
MCCOOK SD-TURNER SD-HUTCHINSON SD-
211 AM CDT FRI JUN 27 2008

...THE TORNADO WARNING FOR NORTHEASTERN HUTCHINSON...NORTHWESTERN
TURNER AND SOUTH CENTRAL MCCOOK COUNTIES IS CANCELLED...

THE ROTATION HAS WEAKENED.CJ

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FRIDAY
MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST
NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4364 9724 4348 9724 4347 9747 4351 9749
TIME...MOT...LOC 0711Z 249DEG 22KT 4352 9736

$$

CJ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Jun 26, 8:55 PM CDT, 5 hours 4 minutes earlier.

Area forecast discussion, Jun 26, 8:55 PM CDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
855 PM CDT THU JUN 26 2008

.DISCUSSION...

TWO AREAS OF CONVECTION PRESENTLY BEARING DOWN ON OUR CWA FROM THE
WEST. FIRST ONE IS PRESENTLY LOCATED OVER NORTH CENTRAL SOUTH
DAKOTA...WHERE SUBTLE MID LEVEL SHORTWAVE/SURFACE BOUNDARY/LOW LEVEL
MOISTURE CONVERGENCE AND INSTABILITY AXIS COINCIDE. THIS AREA OF
CONVECTION MOVING EVER SO SLOWLY TO THE SOUTHEAST...AND WILL MOST
LIKELY MAKE IT INTO OUR NORTHWESTERN ZONES AROUND 05Z. THERE HAS
BEEN A GOOD DEAL OF SEVERE WEATHER WITH THIS COMPLEX...INCLUDING
TORNADOES...AND WHILE INSTABILITY IS NOT QUITE AS GOOD OVER OUR
AREA...ATMOSPHERE STILL SUPPORTIVE OF SEVERE STORMS...AND THE
POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS WILL REMAIN BY THE TIME
ACTIVITY REACHES OUR AREA. SECONDARY MCS PUSHING OUT OF CENTRAL
NEBRASKA ALONG PREVIOUS OUTFLOW BOUNDARY...AND THIS ACTIVITY MAY
REACH OUR FAR SOUTHWEST IN THE NEXT HOUR OR SO. AGAIN...WILL BE THE
POTENTIAL FOR LARGE HAIL/DAMAGING WINDS WITH THIS ACTIVITY.
POSSIBILITY THAT BOTH SYSTEMS WILL CONVERGE OVER OUR CWA DURING THE
LATE NIGHT HOURS...THEN PUSH EASTWARD THROUGH THE NIGHT...BRINGING
SWATH OF POSSIBLE HEAVY RAIN ACROSS PORTIONS OF OUR CENTRAL AND
SOUTHERN ZONES. UPDATES OUT SHORTLY.  /JM

&&

.PREV DISCUSSION...

IN THE SHORT TERM...NOTHING MUCH GOING ON AS CWA BTWN SHORT WAVES
WITH LOTS OF SUBSIDENCE AND SUNSHINE THIS AFTN THRU EARLY EVE. GFS
VERIFYING MUCH BTR THEN NAM WITH RETURN SELY FLOW WARMER AND MORE
HUMID AIR SETTING UP OVR CWA. AS MAJOR SHORT WAVE MOVES OVR DKTS
TNGT...THIS SHOULD INDUCE MAJOR MCS DVLPMT IN CNTRL SD THIS EVE...
GRADUALLY DVLPG ESEWD OVR CWA DURG NGT WITH LCLLY HEAVY RAINS. MOST
LIKELY AREA FOR SVR WOULD BE JAMES VALLEY WEST THIS EVE WITH BEST
INFLOW AND INSTABILITY...MOVG DOWN THRU MO VALLEY AS FAR NORTH AS
I90 AFT MIDN. BEST QPF FOCUS ON MOST MODELS EXCPT NAM IS I90
NORTH...BUT NO REASON FOR MCS NOT TO TURN SE TO THE S OF I90 WHERE
HEAVY RAIN OCCURRED THIS MRNG...ESP IN NWRN IA...SO PUT OUT FFA TO
COVER PSBLTY OF TRAINING OVER SAME AREA. TSTMS SHOULD MOVE OFF THRU
ERN CWA BY FRI MRNG AS TROF MOVES EAST.

GENERALLY DRY CONDITIONS EXPECTED FOR THE EARLY AFTERNOON...THEN BOTH
GFS AND NAM SHOWING UPPER PV ANOMALY AND ASSOCIATED MID LEVEL COOLING
PUSHING INTO THE NORTHERN CWA LATE IN THE AFTERNOON. COULD SEE A FEW
INSTABILITY SHRA/TSRA WITH THIS BEFORE SUNSET.

UNSEASONABLY STRONG UPPER LEVEL LOW DROPS INTO THE NORTHERN PLAINS
AND UPPER MIDWEST FOR THE WEEKEND...AND APPEARS TO BE TRENDING A
LITTLE FARTHER WEST THAN PREVIOUS RUNS. WITH COLD AIR ALOFT AND
DECENT WAVE DROPPING SOUTH ALONG THE BACK SIDE OF THE MAIN UPPER
LOW...SEEMS TO BE A LITTLE BETTER CERTAINTY OF SCATTERED SHOWERS
DEVELOPING AHEAD OF THE WAVE...ESPECIALLY OVER SOUTHWEST MN. NOT A
GREAT DEAL OF INSTABILITY SEEN ON FORECAST SOUNDINGS...SO WENT WITH
ONLY ISOLATED THUNDER THREAT AT THIS TIME...AND HAVE KEPT POPS IN
THE MID-CHANCE/SCATTERED RANGE DUE TO SCATTERED COVERAGE EXPECTED.
WITH LOW TRENDING FARTHER WEST...LOW LEVEL COLD AIR DOING LIKEWISE
AND HAVE COOLED TEMPS A FEW MORE DEGREES ACROSS THE EAST SATURDAY
AFTERNOON...KEEPING SOME AREAS FROM KBKX-KOTG IN THE UPPER 60S.
SHOULD ALSO BE FAIRLY WINDY SATURDAY WITH DEEP UNIDIRECTIONAL FLOW
AND RAIN SHOWERS TO HELP PULL SOME STRONGER WINDS TO THE SURFACE.

MAIN UPPER LOW PULLS EAST INTO THE GREAT LAKES BY SUNDAY...BUT
MODELS SHOWING ANOTHER WEAK WAVE DROPPING SOUTH INTO OUR REGION ON
THE BACK SIDE. AIRMASS STARTING TO DRY OUT SOME IN DEEP NORTHERLY
FLOW BY THEN...SO HAVE LEFT OUT ANY MENTION OF PRECIP...THOUGH HAVE
TRENDED SKY COVER UP FROM MOSTLY CLEAR WHICH WE HAD GOING. TEMPS
WILL LIKELY STILL BE 5-10 DEGREES BELOW LATE JUNE NORMALS FOR HIGHS
ON SUNDAY...AS LOW LEVEL COLD AIR HANGS TOUGH ONE MORE DAY.

HIGH PRESSURE STILL IN CONTROL AS IT SHIFTS EAST INTO THE UPPER
MISSISSIPPI VALLEY ON MONDAY/MONDAY NIGHT...WITH DRY CONDITIONS AND
SEASONABLE TEMPS EXPECTED. RETURN SOUTHERLY FLOW BRINGS WARMER TEMPS
AND HIGHER MOISTURE LEVELS BACK INTO THE AREA STARTING TUESDAY...
WITH PRECIP CHANCES INCREASING ACROSS THE AREA THROUGH MID WEEK.
MAIN BOUNDARY REMAINS NORTH OF OUR FORECAST AREA...WITH STRONG
THETA-E ADVECTION SPREADING ACROSS THE CWA TUESDAY NIGHT. WEAK WAVE
DROPPING DOWN EASTERN SIDE OF UPPER RIDGE THROUGH EASTERN ND AND MN
COULD INITIATE SOME SCATTERED STORMS WITH THE INCREASING MOISTURE
AND WILL KEEP SOME LOW POPS IN TUESDAY NIGHT. LITTLE BETTER CHANCE
WITH DEEPER MOISTURE RETURN LATER WEDNESDAY THROUGH THURSDAY AS LOW
LEVEL BOUNDARY MOVES ACROSS THE REGION. GFS/ECMWF DIFFER IN TIMING
THE BOUNDARY THROUGH...WITH ECMWF FASTER. CANADIAN FAVORS SLOWER GFS
TIMING...THOUGH NOT QUITE AS SLOW...AND SEEMS A GOOD COMPROMISE. IN
EITHER CASE...BOTH TUESDAY AND WEDNESDAY LOOK TO BE WARMEST DAYS OF
THE WEEK...WITH DECENT SHOT AT LOWER 90S ALONG/WEST OF THE JAMES
RIVER...AND POSSIBLY PUSHING 90 NEAR I-29 AS WELL BY WEDNESDAY. IF
FRONT DOES MOVE THROUGH AS SLOW AS GFS INDICATES...SOUTHEAST PARTS
OF THE CWA COULD PUSH UPPER 80S-NEAR 90 AGAIN THURSDAY. THOUGH WITH
TENDENCY TOWARD FASTER TIMING AT THIS TIME...WILL KEEP THEM A LITTLE
COOLER THAN 00Z MEX GUIDANCE FOR NOW.

&&

.AVIATION...

VFR CONDITIONS EXPECTED TO PREVAIL THROUGH 18Z WED. SCT TSRA SHUD
REDEVELOP FOR A FEW HOURS AFT 08Z AT KHON...AND TOWARD 11Z KFSD
WHICH COULD PRESENT THREAT FOR SOME UPPER END MVFR VSBYS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

IA...FLASH FLOOD WATCH FROM 1 AM CDT FRIDAY THROUGH FRIDAY MORNING
     FOR IAZ001>003-012>014-020>022-031-032.

MN...FLASH FLOOD WATCH FROM 1 AM CDT FRIDAY THROUGH FRIDAY MORNING
     FOR MNZ089-090-098.

NE...FLASH FLOOD WATCH FROM 1 AM CDT FRIDAY THROUGH FRIDAY MORNING
     FOR NEZ013-014.

SD...FLASH FLOOD WATCH FROM 1 AM CDT FRIDAY THROUGH FRIDAY MORNING
     FOR SDZ062-066-067-070-071.

     FLASH FLOOD WATCH FROM 10 PM CDT THIS EVENING THROUGH LATE
     TONIGHT FOR SDZ053>056-059>061-065-068-069.

     TORNADO WATCH THROUGH 3 AM CDT FRIDAY
     FOR SDZ038-050-052-053-057>059-063-064.

&&

 JH/RSR
Hazardous weather outlook, Jun 26, 6:09 PM CDT, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
609 PM CDT THU JUN 26 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-271200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
609 PM CDT THU JUN 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TONIGHT

THUNDERSTORMS...
THUNDERSTORMS OVER THE WESTERN HIGH PLAINS EARLY THIS EVENING
WILL SPREAD EAST OVERNIGHT REACHING SOUTHWEST MINNESOTA AND
NORTHWEST IOWA BY SUNRISE FRIDAY. THESE STORMS WILL BE CAPABLE OF
PRODUCING QUARTER SIZE HAIL AND WIND GUSTS TO 65 MPH.

FLOODING...
WITH THE THUNDERSTORM ACTIVITY LATER TONIGHT...THE HEAVIER
THUNDERSTORM CELLS WILL PRODUCE VERY HEAVY RAINFALL IN A SHORT
AMOUNT OF TIME. THEREFORE BE AWARE OF URBAN FLOODING IN LOW OR
FLAT AREAS...AS WELL AS FLOODING IN RURAL LOW AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF SEVERE THUNDERSTORMS EAST OF INTERSTATE
29 ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 11 PM

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 10:25 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Jerauld50 min
Jun 26, 11:41 PM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld34 min
Jun 27, 12:06 AM CDTSevere Thunderstorm WarningFSDAurora, Brule, Jerauld, Sanborn39 min
Jun 27, 12:21 AM CDTTornado WarningFSDJerauld24 min
Jun 27, 12:38 AM CDTSevere Thunderstorm WarningFSDAurora, Davison, Jerauld, Sanborn37 min
Jun 27, 1:48 AM CDTSevere Thunderstorm WarningFSDHanson, Hutchinson, McCook, Turner42 min
Jun 27, 2:15 AM CDTSevere Thunderstorm WarningFSDLincoln, Turner30 min
Jun 27, 2:36 AM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha, Turner39 min
Jun 27, 3:16 AM CDTSevere Thunderstorm WarningFSDMinnehaha29 min
Jun 27, 4:51 PM CDTSevere Thunderstorm WarningFSDBeadle, Kingsbury, Miner, Sanborn39 min
Jun 27, 5:20 PM CDTSevere Thunderstorm WarningFSDLake, Miner26 min
Jun 27, 5:29 PM CDTSevere Thunderstorm WarningFSDHanson, Lake, McCook, Miner, Sanborn33 min
Jun 27, 6:58 PM CDTSevere Thunderstorm WarningFSDClay, Yankton19 min

Nearby

Tornado Warnings in South Dakota, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.